Faculty Profile

Eric Chesebro

Eric Chesebro

Associate Professor

Office: Math 308
Email: Eric.Chesebro@mso.umt.edu
Office Hours:

Mondays 10-11 and Tuesdays 1-2.  Also by appointment.


During Spring of 2020, I am teaching

  • Math 307 (Intro to Abstract Math) and
  • Math 273 (Multivariable Calculus)


Ph.D., University of Texas at Austin

Advisor: Alan Reid

Research Interests

Geometric topology, especially knot theory and hyperbolic 3-manifolds.

I also used to be a sculptor and printmaker.  Most of my artwork was designed using random numbers and elementary mathematics.


  • Generic hyperbolic knot complements without hidden symmetries (with Jason Deblois and Priyadip Mondal).  arXiv:1910.04712.

    We establish a pair of criteria for proving that most knots obtained by Dehn surgery on a given two-component hyperbolic link lack hidden symmetries. .

  • Farey recursion and the character varieties of 2-bridge knots.  arXiv:1902.01968.

    This paper describes the (P)SL(2,C) character varieties of all 2-bridge knots and the diagonal character varieties for all 2-bridge links in terms of a set of polynomials defined using Farey recursion.

  • Hidden symmetries via hidden extensions (with Jason Deblois).  arXiv:1501.00726
    Proceedings of the Americal Mathematical Society 145:8 (2017), pp. 3629-3644.

    This paper introduces a new approach to finding knots and links with hidden symmetries and uses this approach to show that a certain family of hyperbolic links has hidden symmetries.

  • Closed surfaces and character varieties.  arXiv:1201.2131.
    Algebraic and Geometric Topology 13 (2013), pp. 2001-2037.

    We show that module structures on the coordinate ring of the (P)SL(2,C) character variety for a knot manifold can be used to identify when boundary slopes and closed essential surfaces are detected by the techniques of Culler and Shalen. The paper includes numerous examples.

  • Some virtually special hyperbolic 3-manifold groups (with Jason Deblois and Henry Wilton).  arXiv:0903.5288
    Commentarii Mathematici Helvetici 87 (2012), pp. 727-787.

    We show that hyperbolic 3-manifolds that admit a decomposition into right-angled ideal polyhedra are virtually fibered and LERF. The paper includes numerous examples.

  • Algebraic invariants, mutation, and commensurability of link complements (with Jason Deblois).  arXiv:1202.0765
    Pacific Journal of Mathematics 267:2 (2014), pp. 341-398.

    We construct an infinite family of hyperbolic two-component links and investigate their geometric and commensurability properties. Among other things, we show that mutants of these manifolds produce arbitrarily large finite subfamilies of nonisometric manifolds with the same volume and scissors congruence class. Depending on the choice of mutation, these manifolds may be commensurable or incommensurable.

  • Not all boundary slopes are strongly detected by the character variety (with Stephan Tillmann).  arXiv:math/0510418
    Communications in Analysis and Geometry 15:4 (2007), pp. 695–723.

    We answer the question of whether all boundary slopes of a hyperbolic 3-manifold are strongly detected by the character variety by giving an infinite family of hyperbolic links which have boundary slopes that are not strongly detected.

  • All roots of unity are detected by the A-polynomial.  arXiv:math/0411205
    Algebraic & Geometric Topology 5 (2005), pp. 207-217.

    We answer a question of Cooper, Culler, Gillet, Long, and Shalen as to which roots of unity can arise when a boundary slope is strongly detected by the character variety. For each positive integer n, we give examples of infinitely many hyperbolic manifolds where every nth root of unity arises.